Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

Hair loss

sharonhsharonh Posts: 4
edited 7. Oct 2010, 05:42 in Living with Arthritis archive
Hi everyone

I'm new to the forum so please excuse me if this topic has been covered in depth before! I'm on leflunomide and Enbrel and have been on both of these treatments for about a year now (a bit longer for Leflunomide). When I first started I had some hair loss but it wasn't too bad but in the last few weeks I've noticed a massive increase in the amount of hair I am losing when I brush or wash my hair. Its not hugely noticeable to look at me (yet!) but I wondered if anyone else had experienced this and if they tried any supplements or lotions n potions that helped? I've got a hospital appointment in a fortnight so I'll raise it then but if anyone has any tips or hints that would be great. It's not getting me down yet but it's going to if it keeps at this rate!

Comments

  • frogmortonfrogmorton Posts: 25,130 ✭✭
    edited 30. Nov -1, 00:00
    Hi sharon

    Not ahd this issue myself, but just want to offer my support until someone who knows more comes along. This would upset me so i do understand how you might be feeling :(

    I know lots of guys have had this problem and other excess hair growth too :shock:

    This is not uncommon at all. :(

    Love Toni xx
    Love

    Toni xxx
  • sharonhsharonh Posts: 4
    edited 30. Nov -1, 00:00
    Thank you - really appreciate it. I'm quite young (30!) and obviously as a woman having good hair is quite an important part of my 'identity' as it were; although it can feel quite silly talking about it like this!

    I know that most people have a few months in the year when then lose more hair than usual so I am hoping its just this or stress but if it is due to the drugs it would be good to know of any things that others have tried if they've had similar experiences. I've heard that some vitamin supplements are supposed to be good but they're not cheap either!!

    Other than that both drugs seem to be working really well for me so it would be a shame to come off one or both of them.
  • breanebreane Posts: 392
    edited 30. Nov -1, 00:00
    Hi, I'm on MTX and Hydroxy and have been experiencing hair loss for several weeks. :( I mentioned it to my rheumy nurse and she suggested increasing my Folic Acid to one a day for 4 days and it does seem to have helped a bit.I'm still losing some hair but not as much since upping the folic. :) Other members on the forum have had the same problem but they say it does settle down after a while.We all seem to have different reactions to drugs but given time I'm sure your hair loss will settle down too.Have a word with your rheumy nurse and see if she can suggest anything.
    Breane.x
  • dreamdaisydreamdaisy Posts: 31,565 ✭✭✭
    edited 30. Nov -1, 00:00
    I wasn't on enbrel long enough for it to affect my hair, or my arthritis, same with lef, but I am on methotrexate (and a shed load of other drugs) and yes, my hair is falling out. Most rheumatologists also prescribe folic acid, to try to ease the impact of the side effects - has yours done this for you? It is prescribed at much higher doses than that one finds in supplements, and the rule seems to be take the FA the day after the meds, or even for a few days, but not on the drug days themselves - you would need to talk to your rheumatologist about this. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • scorpioscorpio Posts: 159
    edited 30. Nov -1, 00:00
    i was only on MTX for 6months and i started baldingv quickly - it has not grew back fully either

    fair enough it aint as bad for a man, but i don't want to be bald....picky sod are'nt I...LOL
  • sharonhsharonh Posts: 4
    edited 30. Nov -1, 00:00
    Thanks for all your comments-they've not mentioned FA to me (no pun intended!) so I'll bring it up. I was on mtx but it did nothing for me in terms of improvements and instead I just lost so much hair Songhai took me off it. It just seems strange that I'm now experiencing hair loss again after over a year of it being fine. Fingers crossed I can get some FA prescribed and that helps-really appreciate it!
  • frogmortonfrogmorton Posts: 25,130 ✭✭
    edited 30. Nov -1, 00:00
    Sharon

    see? they did know :)

    I totally agree - might seems vain - but it IS part of your identity isn't it? For some it's their nails some their makeup and whatever it is you have every right to want to look nice :)

    I hope the FA works too :wink:

    Love

    Toni xx
    Love

    Toni xxx
  • c4thygc4thyg Posts: 542
    edited 30. Nov -1, 00:00
    Coming off prednisolone caused my hair to seriously thin last year but you haven't mentioned it. I also have psoriasis on my scalp which doesn't help. Speak to your GP and they can advise if it might be caused by your medication. Have you thought about possible deficiencies that could cause it? Again your GP can advise you.

    I hope you get answers. I hated thinking I was losing my hair. I was 32 at the time and understand exactly what you mean.

    xx
  • venitavenita Posts: 56
    edited 30. Nov -1, 00:00
    sharonh wrote:
    Hi everyone

    I'm new to the forum so please excuse me if this topic has been covered in depth before! I'm on leflunomide and Enbrel and have been on both of these treatments for about a year now (a bit longer for Leflunomide). When I first started I had some hair loss but it wasn't too bad but in the last few weeks I've noticed a massive increase in the amount of hair I am losing when I brush or wash my hair. Its not hugely noticeable to look at me (yet!) but I wondered if anyone else had experienced this and if they tried any supplements or lotions n potions that helped? I've got a hospital appointment in a fortnight so I'll raise it then but if anyone has any tips or hints that would be great. It's not getting me down yet but it's going to if it keeps at this rate!
    Hi Sharon
    I have taken MTX and Fluoxetine (which is an antidepressant) and it was this that has caused my hair loss, which at the moment is quiet significant the patch goes from just above my ear to the back of my neck and is noticable if I wear my hair up, it varies from small patches to large ones. When my hair grows back it is white/grey my hair colour is dark brown it is very upsetting and distressing and I do not know anything that can be done to help if you find out anything I would be interested to know about it. Sorry you have this

    Venita x
  • lynnemarielynnemarie Posts: 37
    edited 30. Nov -1, 00:00
    i lost my hair at 15 because of a illness (nothing to do with my arthur)
    i took magnesium ok vitamins which contain folic acid

    it worked for me, took a while tho!! i panic whenever i brush my hair now!! - its not nice i sympathaise!

    ps. my gp told me that my hair might all fall out and never grow back!!! not what a 15 year old wants to hear!

    good luck x
Sign In or Register to comment.